Kauvery Hospital | Patient Newsletters | When Self Medication Spells Self Destruction

From the desk of a dermatologist

Awareness of the negative effects of self medication has increased in recent times, especially with the upcoming strains of antibiotic resistant microbes.

Unfortunately this awareness has not extended significantly in the field of Dermatology. Perhaps this is because of the age old obsession with appearances, or perhaps the innumerable commercial beauty products available over the counter have given skin medications a certain approachability to the common man.

Either way a disturbing trend is being witnessed in dermatology today. Common, easily manageable skin conditions are becoming difficult to treat, due to inappropriate and ill advised self medication.

So what constitutes self medication?

First and foremost in the field of Dermatology, we need to identify what constitutes skin medicines as opposed to beauty products. This is rather obvious: beauty products are easily available over the counter; they don't need prescriptions and are available in both pharmacies and general stores. Medicinal creams, lotions or tablets are prescription medication only, that contain pharmacologically active ingredients and can only be obtained at pharmacies.

Keeping that in mind, self medication largely follows these patterns:

  • Repeating an existing medical prescription, without the advice of a doctor, when similar symptoms reappear.
  • Repeating an existing medical prescription, without the advice of a doctor, for a completely different ailment.
  • 'Borrowing' prescriptions from friends or family for a perceived similar condition.
  • Taking advice and 'prescriptions' from personnel in the beauty industry (beauty salons, hair cutting salons etc) who have no medical background.

The problem arises because there are several dermatological conditions that have same or similar manifestations. But the treatment for each one is different. There are even cases where the treatment for one condition can actually worsen a different condition. Thus correct diagnosis of the condition is of paramount importance.

Often, unknown to the user, the medication contains steroids which need to be specifically tapered down. If abruptly stopped this can result in adverse side effects and withdrawal symptoms. And if the condition did not require steroids in the first place, then the body has been weakened and put through unneeded stress for no reason.

One must also consider that if the medicine or dosage is incorrect then like any other drugs there can be adverse ( if not lethal ) drug reactions; and like all other microbes the disease causing organism can develop resistance , making future treatment more difficult and requiring stronger medication.

Also no two individuals are alike. Each person reacts differently to different substances. This is the reason why, even over the counter products require you to test their product for allergies. This means that even if you have rightly interpreted your dermatological condition and have 'borrowed' the correct prescription from someone with the same ailment, the medicine that worked for them might not work for you, or worse, might cause discomforting to fatal allergies in you.

Dermatologists take in the holistic picture and diagnose each condition based on their knowledge and experience.

A few case scenarios to drive the point home:

1) Superficial fungal infections, resulting in itching, are common easily managed skin conditions. They can be controlled and cured with time-tested, cheap and safe antifungal agents. On the other hand many creams required for different ailments may contain topical steroids. If applied wrongly, due to self medication, the inflammation is suppressed but the fungal organisms are not eliminated. One might get temporary relief from the itching, but the infection persists and will erupt later in a bigger way. By the time the patient comes to the Dermatologist the morphology (appearance of the ailment) would have changed thus making diagnosis tricky. The patient will be asked to stop all medication / creams for a week so that an accurate diagnosis can be made by the doctor. Treatment too is more complicated now, as the fungal organisms could have by now developed resistance to the time-tested, cheap and safe antifungal agents. The doctors are thus forced to use newer, costlier, and more potent antifungal agents, that may have more potential for side effects.

2) Fair and clear skin is another obsession that causes dermatologists much grief in the area of self medication. Hyperpigmentary disorders like Melasma, Freckles etc can be treated with depigmenting regimes that must be administered under the advice and supervision of a dermatologist, as they may contain agents like hydroquinone. This if used for long periods of time can cause the skin to darken (localized onchronosis- a difficult condition to treat).

Some medicines may contain topical steroids of different strengths. Prolonged use can lead to white patches, thinning of skin, reddish streaks, pimple like eruptions etc. Patients may become addicted to these medicines and it's a tough task for the dermatologist to wean them away from these topical steroids. Also withdrawal symptoms can manifest as unpleasant facial eruptions.

So self medication can:

  • At the least be useless
  • Make skin conditions difficult to manage (needing prolonged courses of systemic medications and new generation topical preparations to bring the condition under control)
  • Result in simple conditions, requiring stronger or more expensive medication thus increasing the cost and time of treatment
  • Expose the patients to increased risk of adverse drug reactions thus being downright harmful or lethal
  • Lead to resistance to drugs and withdrawal symptoms
  • Worsen the original condition thus nullifying the purpose of self medication.

So whether you are a college student with pimples, a bride to be with dark skin, a business man with dark patches, or a house wife with continuous itching, DO NOT consult friends and family, DO NOT self medicate. Make that small effort and go to a qualified dermatologist. This will definitely save you time, money and physical discomfort in the long run.

 

Article by Dr.V.Vijay Kartik, MBBS, DVD
Consultant Dermatologist
Kauvery Hospital, Chennai

Back

LOCATE US

Find a DoctorEmergency